Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Melbourne, FL

June 9, 2018Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 2018, 2:04 PM EDT for Orange County, Seminole County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 2:04 PM EDT (18:04 UTC)
Expired
Jun 9, 2018, 2:45 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS52 KMLB 091804
SVRMLB
FLC095-117-091845-
/O.NEW.KMLB.SV.W.0048.180609T1804Z-180609T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
204 PM EDT SAT JUN 9 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seminole County in east central Florida...
  Northwestern Orange County in east central Florida...

* Until 245 PM EDT.

* At 203 PM EDT, a severe thunderstorm was located over Zellwood,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Lake Mary, Apopka, Altamonte Springs and Ocoee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2878 8166 2879 8165 2878 8142 2880 8141
      2880 8133 2859 8133 2862 8166
TIME...MOT...LOC 1803Z 271DEG 18KT 2871 8161 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
2 follow-up statements
225 
WWUS52 KMLB 091819
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
219 PM EDT SAT JUN 9 2018

FLC095-117-091845-
/O.CON.KMLB.SV.W.0048.000000T0000Z-180609T1845Z/
Seminole FL-Orange FL-
219 PM EDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN SEMINOLE AND NORTHWESTERN ORANGE COUNTIES...

At 219 PM EDT, a severe thunderstorm was located over Apopka, moving
east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Lake Mary, Apopka, Altamonte Springs and Ocoee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2878 8159 2878 8142 2880 8141 2880 8133
      2859 8133 2862 8159
TIME...MOT...LOC 1819Z 271DEG 18KT 2871 8152 

HAIL...<.75IN
WIND...60MPH
 
$$

Smith
572 
WWUS52 KMLB 091838
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
238 PM EDT SAT JUN 9 2018

FLC095-117-091846-
/O.EXP.KMLB.SV.W.0048.000000T0000Z-180609T1845Z/
Seminole FL-Orange FL-
238 PM EDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES WILL EXPIRE AT 245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 2878 8159 2878 8142 2880 8141 2880 8133
      2859 8133 2862 8159
TIME...MOT...LOC 1836Z 271DEG 18KT 2871 8153 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:10 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 9, 10:10 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1010 AM EDT Sat Jun 9 2018

.DISCUSSION...

Deep mid/upr lvl trof over the Deep South/ern GOMex will maintain a
steady W/SW flow thru the column over central FL while keeping the
wrn flank of the Bermuda ridge weak and disorganized. RAP40 analysis
shows a weak sfc/low lvl pgrad acrs the region with the H100-H70
ridge axis over the nrn Bahamas/S FL. The 09/12Z RAOBs revealed a
tongue of relatively dry air over central FL with PWat values arnd
1.50" at KXMR/KTBW, increasing southward to arnd 1.75" at KMFL/KEYW,
and northward to arnd 2.00" at KJAX. RAP40 analysis confirms this
area of dry air with H85-H50 avg dewpoint depressions btwn 7-10C...
as high as 15C over the ern GOMex.

Aloft, H30-H20 lyr dominated by a large cyclone over the ern
GOMex/FL peninsula, with a pocket of surprisingly strong upr lvl
divergence over the Gold Coast/Lake-O/Treasure Coast. H50 analysis
reveals a cold air advection pattern with temps btwn -8C/-9C over
east central FL, dropping to -9C/-10C over west central/south FL.
H85-H50 lapse rates btwn 5.5-6.0C/KM.

Relatively low moisture levels will keep precip coverage AOB 50pct
today, but the mid/upr lvl dynamic support will couple with the
cold/dry air to increase the potential for any storms that do dvlp.
Latest sat imagery reveals minimal cloud cover over central FL,
near full sun should drive sfc temps to their convective triggers by
early aftn. Weak sfc/low lvl pgrad will allow both east/west coast
sea breezes to dvlp by midday and push well inland...west coast
breeze will be dominant once again given the W/SW steering flow.
Convection will be delayed initially by the dry air, but should fire
by mid aftn as the inland progress of the sea breezes concentrates
the moisture over the interior.

PoP distribution from the mrng fcst package looks good as the H100-
H70 mean flow supports seabreeze merger in the vcnty of a line from
Lake George to Lake-K...highest PoPs east of that line. Storms will
have the potential to generate strong wind gusts and small hail. Max
temps near climo avgs...U80s along the coast, L90s inland.

&&

.AVIATION...Thru 10/12Z.
Sfc Winds: Thru 09/15Z...W/SW AOB 3KTS bcmg W 5-8KTS. Btwn 09/15Z-
09/18Z...coastal sites bcmg E/SE 7-11KTS. Btwn 09/21Z-09/24Z...
interior sites bcmg S/SE 6-10KTS. Btwn 10/00Z-10/03Z...bcmg S/SW 3-
6KTS. Btwn 10/03Z-10/06Z...bcmg S/SW AOB 3KTS.

Vsbys/WX/Cigs: Btwn 09/16Z-09/20Z...N of KISM-KTIX sct MVFR
shras/IFR tsras...E of KVRB-KOBE sct MVFR shras/isold IFR tsras.
Btwn 09/20Z-09/24Z...N of KISM-KEVB chc MVFR shras/slgt chc IFR
tsras...S of KISM-KEVB sct MVFR shras/IFR tsras/slgt chc LIFR +tsras
with sfc G35-40KTS. Btwn 10/00Z-10/04Z...S of KISM-KMLB chc MVFR
tsras/slgt chc IFR tsras. Aft 10/08Z...N of KEVB-KLEE areas MVFR
vsbys in BR.

&&

.MARINE...
Broad area of low pres over the Deep South will keep the wrn flank
of the Atlc ridge weak and disorganized, with the axis over the Nrn
Bahamas/S FL. Weak sfc/bndry lyr pgrad will generate a lgt/vrbl
flow thru midday. Winds bcmg a light to gentle E/SE breeze by early
aftn as the east coast seas breeze dvlps. Seas AOB 2FT, mainly in a
background easterly swell.  Sct shras/tsras moving offshore this
aftn/evng, mainly north of Sebastian Inlet.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

Bragaw/Lascody
Hazardous weather outlook, Jun 9, 11:25 AM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1125 AM EDT Sat Jun 9 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1125 AM EDT Sat Jun 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will develop early this
afternoon along the west coast sea breeze and move inland while
affecting Lake county and the Interstate 4 corridor through late
afternoon. Isolated to scattered storms are also forecast to form on
the east coast sea breeze moving inland from the Treasure Coast. The
strongest storms are expected late in the afternoon or early in the
evening as boundaries from the west coast and east coast converge
from about eastern Volusia, Orange and Osceola counties into Brevard
county.  A few strong storms are expected with wind gusts to 45 to
55 mph, locally heavy rain and frequent lightning. Storm motion will
be toward the east at 15 to 20 mph.

.FLOOD IMPACT...
A few storms may produce quick two inch downpours. This would
produce considerable ponding of water on roadways and in other poor
drainage areas.

.MARINE THUNDERSTORM GUST IMPACT...
Westerly steering flow will push storms from the mainland toward
the intracoastal and near shore Atlantic waters from late afternoon
into the evening, primarily from around Cape Canaveral northward.
Stronger storms will be capable of wind gusts in excess of 35 knots.
Frequent lightning will also be possible. Mariners should seek safe
harbor if storms approach.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered afternoon and evening storms are expected well into next
week. A few storms will produce locally heavy rainfall, strong wind
gusts and frequent lightning strikes.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Lascody/Volkmer

In the hours before

Special weather statement, Jun 9, 1:11 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
111 PM EDT SAT JUN 9 2018

FLZ144-091815-
Southern Lake County FL-
111 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 215 PM
EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mascotte, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tavares, Groveland, Mascotte, Howey-In-the-hills and Lake Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2878 8195 2878 8166 2859 8166 2858 8165
      2857 8166 2849 8166 2849 8196
TIME...MOT...LOC 1710Z 271DEG 19KT 2863 8194

Smith
Special weather statement, Jun 9, 1:47 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
147 PM EDT SAT JUN 9 2018

FLZ044>046-091845-
Northern Lake County FL-Orange FL-Seminole FL-
147 PM EDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...EAST CENTRAL
LAKE AND WESTERN ORANGE COUNTIES UNTIL 245 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Apopka, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Lake Mary, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2884 8167 2884 8132 2835 8133 2835 8166
      2854 8166 2859 8165 2859 8166 2878 8166
      2878 8167
TIME...MOT...LOC 1746Z 271DEG 18KT 2870 8168

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:11 PM EDTSpecial Weather StatementMLBLake64 min
Jun 9, 1:47 PM EDTSpecial Weather StatementMLBOrange58 min
Jun 9, 2:25 PM EDTSpecial Weather StatementMLBMartin50 min
Jun 9, 2:54 PM EDTSpecial Marine WarningMLB2 hr
Jun 9, 3:44 PM EDTSpecial Marine WarningMLB2 hr
Jun 9, 6:46 PM EDTSpecial Weather StatementMLBOsceola59 min
Jun 9, 7:44 PM EDTAreal Flood AdvisoryMLBOsceola2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.